Thunderstorm Wind, Cass
- When
- August 22, 5:40 PM CST
- Where
- Cass County, 1.48 mi SSE of Peculiar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.700, -94.460
A tree was blown on to Highway C south of Peculiar.
A thunderstorm that originated to the west of the county produced damaging winds in the Peculiar area as it collapsed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A thunderstorm that originated to the west of the county produced damaging winds in the Peculiar area as it collapsed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 22, 2:27 PM CST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
327 PM CDT Fri Aug 22 2014
.DISCUSSION...
Issued at 327 PM CDT FRI AUG 22 2014
Isolated to widely scattered storms have developed along several
preexisting outflow/differential heating boundaries in portions of
southwest Nebraska and much of Kansas, and will drift and develop to
the northeast over the next several hours. Earlier convection that
tried to develop into the KC metro immediately flattened, possibly
indicating subsidence under the upper high and/or some inversion
where cloud cover has been persistent this morning through the early
afternoon. These two factors may prevent much southeastward
development of storms' current location, although partial heating
over the next few hours and outflow boundary interaction could allow
storms to sneak as far south as I-70 later this evening.
Additional storms may develop along the northern edge of the low-
level jet tonight, lifting northeast across the northern half of the
CWA from late evening through the early morning hours. Strong to
severe storms are not anticipated due to very weak upper level flow,
but some briefly gusty winds are possible with stronger storms. The
LLJ should push any residual boundaries north of the CWA by tomorrow
morning, ending precipitation chances shortly after sunrise.
Storm chances will be low for Saturday with the CWA remaining well
into the warm sector, and the lack of cloud cover as well as a small
increase in 850 temperatures and slightly deeper mixing should get
temperatures well into the mid to even upper 90s for Saturday. Have
kept the heat advisory extended into Saturday with air temperatures
close to 100 and heat indices in the lower 100s. A cold front will
start to sweep into the central U.S. on Sunday as an upper trough
lifts into the northern Plains, further enhancing mixing across the
CWA and dropping dewpoints during the afternoon. 850 hPa temps
should be comparable if not a degree or two cooler on Sunday, and
will combine with lower afternoon dewpoints to keep heat indices in
the 98-102 range, so have opted not to extend the heat advisory into
Sunday at this time.
Precipitation chances will start to increase by the end of the
weekend as the upper trough edges closer to the CWA, possibly
allowing for some nocturnal thunderstorms Sunday night into Monday
morning and again Monday night into Tuesday morning. High temps for
Monday and Tuesday will remain in the 90s south of the surface
front; then, storm chances will become more widespread Tuesday
through Wednesday as the cold front pushes through the region, and
temperatures will decrease into the 80s by Wednesday and Thursday
behind the front.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1230 PM CDT FRI AUG 22 2014
Morning showers and storms across northern MO are expected to
dissipate over the next 1-2 hours, and cirrus associated with them
should gradually dissipate. A few isolated storms may continue
across central and eastern KS this afternoon, with some possible
additional isolated shower/storm development by mid to late afternoon
across far western MO. Any storms that do develop may creep into the
vicinity of all TAF sites between 22z-02z this evening, but are not
expected to be widespread or make it much further east than the I-29
corridor. Otherwise, ceilings will remain VFR and winds will remain
out of the south southwest.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY until 8 PM CDT Saturday FOR KSZ025-057-060-102>105.
MO...HEAT ADVISORY until 8 PM CDT Saturday FOR MOZ001>008-011>017-
020>025-028>033-037>040-043>046-053-054.
&&
DISCUSSION...Laflin
AVIATION...LaflinHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 424 PM CDT FRI AUG 22 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-232130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 424 PM CDT FRI AUG 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS OVER PARTS OF NORTHERN MISSOURI THIS AFTERNOON AND EVENING...MAINLY ALONG AND NORTH OF HIGHWAY 36...HOWEVER A FEW STORMS WILL BE POSSIBLE ALONG AND SOUTH OF INTERSTATE 70. NO SEVERE WEATHER IS EXPECTED. HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 THIS EVENING...MAINLY ALONG AND SOUTH OF I 70. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAT INDEX VALUES ON SATURDAY WILL RANGE FROM 100 TO 105. HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH SUNDAY AND LIKELY INTO TUESDAY. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT. THE THREAT FOR SEVERE WEATHER IS LOW. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
549 PM CDT FRI AUG 22 2014
KSZ057-222315-
MIAMI KS-
549 PM CDT FRI AUG 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR MIAMI COUNTY UNTIL 615 PM CDT...
AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FONTANA...OR 7 MILES SOUTH OF PAOLA...MOVING
NORTH AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PAOLA AND HILLSDALE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3844 9498 3868 9489 3861 9462 3839 9476
3839 9481
TIME...MOT...LOC 2249Z 202DEG 12KT 3849 9483
32PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND GST 6 WNW DREXEL 38.52N 94.70W
08/22/2014 E65 MPH MIAMI KS PUBLIC
VISIBILITY DOWN TO 1/8TH MILE FROM DUST. POWER BRIEFLY
WENT OUT JUST BEFORE WINDS HIT. SMALL LIMBS DOWN IN YARD.
&&
PMURRAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 PM CDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM TSTM WND GST 3 SSE LOUISBURG 38.58N 94.65W
08/22/2014 E60 MPH MIAMI KS PUBLIC
POWER IS OUT AND 5-6 INCH DIAMETER TREE LIMBS DOWN.
&&
PMURRAYThe Pleasant Hill radar (KEAX), 21 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
3 thunderstorm wind. Local standard time, as filed.
A tree was blown on to Highway C south of Peculiar.
A spotter estimated winds to be 60 mph.
A tin roof was blown off a building just off of Interstate 49.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540832, 540834, 540833.